Can long term use of Botox/Dysport cause problems?
It doesn’t really cause “problems” or, except in very, very rare cases, stop working. It can though change the balance of certain muscles in the face which is why over Botoxing or odd placement can cause people’s faces to look so odd or “unnatural”!
It’s best use is to relax only the overactive muscle groups, and often the best results are with partial relaxation, not complete. A good example would be frown lines when the corrugator muscle is over active. More on Botox/Dysport and Botox Problems in the blog
In general, if the there are lines starting to be too visible just above the lateral brow, it’s because there is volume loss there and/or those muscles are over active compared to the rest of the brow. If the brow rides low or there’s “hooding” (excess skin) on the upper eyelid, relaxing those muscles with a drop of Botox may drop the lateral brow too much and cause more hooding. It’s tricky there!
Near the nose, it’s usually the more vertical procerus muscle that’s too active and that’s easier to correct with a drop of Botox/Dysport. You can see why sometimes I say “experts only” on these things, because it’s hard to get it just right.
Hope this helps, Dr. I